Alert archive / South Carolina / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 53, NWS Columbia, SC

June 10, 20144 counties in South Carolina; Columbia County, Georgia

NWS Columbia, SC issued this severe thunderstorm warning at Jun 10, 2014, 11:54 PM EDT for 4 counties in South Carolina; Columbia County, Georgia. It was in force for 51 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 10, 2014, 11:54 PM EDT (03:54 UTC)
Expired
Jun 11, 2014, 12:45 AM EDT
In force
51 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Columbia County, GA, Aiken County, SC, Edgefield County, SC, McCormick County, SC, Saluda County, SC

The radar

The Columbia radar (KCAE), 91 km from the middle of the area, began a volume at 03:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 12:00 AM EDTTSTM WND DMG1 N Clearwater, SCSC HIGHWAY PATROL REPORTS TREE DOWN ON LAKEVIEW DR. AT CLEARWATER RD.
Jun 11, 12:00 AM EDTTSTM WND DMG1 Wnw Clearwater, SCTREES DOWN AND POWER LINES AND POLES DOWN AT LILY AVE AND CHEROKEE DR
Jun 11, 12:00 AM EDTTSTM WND GST 562 Nne Evans, GAPUBLIC REPORTED SMALL TO MEDIUM TREE LIMBS DOWN AND A MEASURED 56 MPH WIND GUST ON HER PERSONAL WEATHER STATION.
Jun 11, 12:02 AM EDTTSTM WND DMG1 N Clearwater, SCTREES AND POWER LINES DOWN AT BELVEDERE-CLEARWATER RD AND IRENE ST IN CLEARWATER.
Jun 11, 12:05 AM EDTTSTM WND DMG2 N Gloverville, SCTREES DOWN ON TRAIN TRACKS NEAR MAIN ST AND HWY 421 IN GRANITEVILLE. TRAIN STUCK ON TRACKS AS A RESULT.
Jun 11, 12:12 AM EDTTSTM WND DMG12 N Aiken, SCTREES DOWN AT PIPER RD AND MT. CALVARY RD
Jun 11, 12:24 AM EDTTSTM WND DMGRidge Spring, SCSALUDA DISPATCH REPORTED MULTIPLE TREES DOWN IN THE RIDGE SPRING AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 3.9 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2014-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1551 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2014-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1551 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
1364 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

707 
WUUS52 KCAE 110354
SVRCAE
GAC073-SCC003-037-065-081-110445-
/O.NEW.KCAE.SV.W.0053.140611T0354Z-140611T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
1154 PM EDT TUE JUN 10 2014

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN COLUMBIA COUNTY IN EAST CENTRAL GEORGIA
  EDGEFIELD COUNTY IN CENTRAL SOUTH CAROLINA
  SOUTHEASTERN MCCORMICK COUNTY IN CENTRAL SOUTH CAROLINA
  SOUTHERN SALUDA COUNTY IN CENTRAL SOUTH CAROLINA
  NORTHWESTERN AIKEN COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 1245 AM EDT

* AT 1146 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  CLUSTER OF THUNDERSTORMS WITH WIND GUSTS OF 40 TO 60 MPH.
  
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE MARTINEZ...EVANS...
  RIDGE SPRING...NORTH AUGUSTA...JOHNSTON...EDGEFIELD...CLEARWATER...
  BELVEDERE...AIKEN AND GLOVERVILLE

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE

WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV

TO RELAY SEVERE WEATHER REPORTS.

LAT...LON 3385 8227 3388 8157 3383 8152 3349 8149
      3347 8194 3349 8199 3352 8200 3354 8203
      3346 8215 3346 8223 3369 8225 3369 8223
      3375 8225 3376 8226
TIME...MOT...LOC 0353Z 216DEG 19KT 3344 8216 3348 8163

$$
1 follow-up statement
274 
WWUS52 KCAE 110411
SVSCAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1211 AM EDT WED JUN 11 2014

GAC073-SCC003-037-065-081-110445-
/O.CON.KCAE.SV.W.0053.000000T0000Z-140611T0445Z/
COLUMBIA GA-EDGEFIELD SC-MCCORMICK SC-SALUDA SC-AIKEN SC-
1211 AM EDT WED JUN 11 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM EDT
FOR AIKEN...SALUDA...MCCORMICK...EDGEFIELD AND COLUMBIA COUNTIES...

AT 1208 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A CLUSTER OF THUNDERSTORMS WITH WINDS OF 40 TO 60 MPH.
THE STORMS EXTENDED FROM EASTERN COLUMBIA COUNTY EASTWARD ALONG
THE EDGEFIELD AND AIKEN COUNTY LINE. MOVEMENT WAS NORTH AT 25 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WARD...
RIDGE SPRING...MONETTA...JOHNSTON AND EDGEFIELD

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE...

WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV OR EMAIL US
AT CAEWX@NOAA.GOV

TO RELAY SEVERE WEATHER REPORTS.

LAT...LON 3388 8157 3376 8157 3361 8164 3351 8224
      3369 8225 3369 8223 3377 8226 3385 8227
TIME...MOT...LOC 0408Z 216DEG 19KT 3350 8210 3354 8157

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 10:50 PM EDT, 1 hour 4 minutes earlier.

Area forecast discussion, Jun 10, 10:50 PM EDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
1050 PM EDT TUE JUN 10 2014

.SYNOPSIS...
AN APPROACHING UPPER-LEVEL LOW WILL CAUSE AN INCREASE IN RAIN
CHANCES WEDNESDAY THROUGH FRIDAY. SCATTERED SHOWERS AND
THUNDERSTORMS SHOULD DEVELOP EACH DAY INTO THE WEEKEND AS A SERIES
OF LOWS MOVES ACROSS THE REGION.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
HAVE INCREASED POPS IN THE CSRA. RADAR SHOWS THUNDERSTORMS
APPROACHING FROM THE SOUTH. RADAR ALSO INDICATES THE SEA-BREEZE
BOUNDARY AND OUTFLOW BOUNDARY FROM CONVECTION TO THE WEST WILL BE
INTERSECTING IN THIS AREA.

THE 1000 PM ANALYSIS SHOWED A WEAK SURFACE TROUGH IN THE WEST
PART OF THE FORECAST AREA. CONVERGENCE ASSOCIATED WITH THIS
FEATURE MAY SUPPORT ADDITIONAL THUNDERSTORMS OVERNIGHT. ALSO...THE
H5 MID-LEVEL SHORTWAVE RIDGE THAT LIKELY HELPED LIMIT CONVECTION
EARLIER WILL BE SHIFTING FARTHER NORTHEASTWARD. THE RAP INDICATED
SOME H5 COOLING FROM THE WEST. THE 16Z HRRR KEEPS MOST OF THE
CONVECTION WEST OF THE FORECAST AREA OVERNIGHT CLOSER TO COOLER
TEMPERATURES ALOFT AND DEEPER MOISTURE. STILL EXPECT LITTLE
COVERAGE DURING THE EARLY MORNING HOURS BECAUSE OF NOCTURNAL
COOLING AND THE WEAK SURFACE FEATURE THAT THE RAP SHOWS
DISSIPATING.

THE TEMPERATURE FORECAST WAS CONSISTENT WITH LOWS NEAR 70.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
MAIN UPPER-LEVEL TROUGH CONTINUES TO TREK EASTWARD THROUGH THE
SHORT-TERM PERIOD. THIS TROUGH DOES TRY TO CLOSE OFF THURSDAY AS
IT MOVES THROUGH THE TENNESSEE VALLEY. THE CAROLINAS REMAIN IN A
SOUTHERLY FLOW REGIME THROUGH THE PERIOD. EXPECT AIR MASS TO
REMAIN MOIST. WITH THE CENTER OF THE LOW NEARING THE CWA THROUGH
THE PERIOD...EXPECT AT LEAST SCATTERED AFTERNOON SHOWER AND
THUNDERSTORM COVERAGE THROUGH THE DAYTIME AND EARLY EVENING HOURS
EACH DAY. WITH ADDITIONAL CLOUD COVER POSSIBLE...TEMPERATURES WILL
REACH THE UPPER 80S TO LOWER 90S DURING THE DAY. OVERNIGHT LOWS IN
THE UPPER 60S.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
NOT MUCH CHANGE IN THE OVERALL LONGER TERM FORECAST. THE CURRENT
LOW WILL OPEN UP AND TRACK TO THE NORTHEAST OF THE REGION FRIDAY
INTO FRIDAY NIGHT. THIS WILL BE REPLACED BY ANOTHER LOW OFF TO THE
WEST OF THE REGION THROUGH THE WEEKEND. GFS AND ECMWF DO SHOW SOME
DIFFERENCES IN THE STRENGTH AND TIMING OF THE WEEKEND LOW...BUT IN
GENERAL STILL EXPECT UNSETTLED WEATHER WITH AFTERNOON SHOWERS AND
THUNDERSTORMS POSSIBLE INTO EARLY NEXT WEEK. MONDAY AND TUESDAY
MAY BEGIN TO SEE THE OVERALL UPPER PATTERN FLATTEN BRIEFLY ACROSS
THE REGION. TEMPERATURES WILL REMAIN GENERALLY IN THE LOWER TO
MIDDLE 90S FOR DAYTIME HIGHS...WITH OVERNIGHT LOWS IN THE UPPER
60S TO LOWER 70S.

&&

.AVIATION /03Z WEDNESDAY THROUGH SUNDAY/...
OUTFLOWS FROM THUNDERSTORMS TO THE WEST AND THE SEA BREEZE HAVE
COMBINED TO GENERATE ADDITIONAL THUNDERSTORMS SOUTH OF AGS/DNL.
THESE CELLS ARE MOVING NORTHWARD AND WILL MOVE INTO AGS/DNL OVER
THE NEXT HOUR ALONG WITH GUSTY WINDS AND HEAVY RAIN. WITH
ADDITIONAL OUTFLOWS AND INSTABILITY REMAINING MODERATE EXPECT THE
CELLS TO CONTINUE MOVING TOWARD THE CAE/CUB/OGB SITES OVER THE
NEXT COUPLE OF HOURS. HAVE BROUGHT THUNDERSTORMS INTO AGS/DNL
BEGINNING AT 0330Z AND THE CAE/CUB/OGB SITES BETWEEN 04Z AND
0430Z. WITH THE RAINFALL FOG POTENTIAL FOR AGS/OGB IS ALSO
INCREASING...HOWEVER THIS COULD BE OFFSET BY THUNDERSTORMS WINDS
SO WILL NOT INCLUDE FOG ATTM. FORECAST FOR 08Z ONWARD REMAINS
UNCHANGED.

EXTENDED AVIATION OUTLOOK...SCATTERED THUNDERSTORMS EACH DAY MAY
CAUSE BRIEF MVFR CIGS/VSBYS.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Jun 10, 9:41 PM EDT, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
941 PM EDT TUE JUN 10 2014

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-120145-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
941 PM EDT TUE JUN 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 10, 10:39 PM EDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1039 PM EDT TUE JUN 10 2014

GAZ077-110330-
BURKE-
1039 PM EDT TUE JUN 10 2014

...STRONG THUNDERSTORMS WILL IMPACT PARTS OF BURKE COUNTY...

AT 1037 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS APPROACHING BURKE COUNTY FROM THE SOUTH. THESE
STORMS WILL AFFECT MUCH OF THE COUNTY DURING THE 1100 PM TO 100 AM
TIME FRAME.

THE STORMS WILL LIKELY CONTAIN WIND GUSTS NEAR 40 MPH...FREQUENT
LIGHTNING...AND VERY HEAVY DOWNPOURS. SMALL HAIL MAY OCCUR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS. &&

LAT...LON 3283 8232 3293 8228 3308 8230 3312 8228
      3309 8160 3306 8157 3301 8159 3291 8176
      3294 8182 3294 8188 3292 8196 3291 8209
      3288 8212 3282 8214 3281 8216 3280 8222
TIME...MOT...LOC 0237Z 184DEG 27KT 3289 8198
Special weather statement, Jun 10, 11:29 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1129 PM EDT TUE JUN 10 2014

GAZ063>065-077-SCZ030-110430-
AIKEN-BURKE-COLUMBIA-MCDUFFIE-RICHMOND-
1129 PM EDT TUE JUN 10 2014

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF RICHMOND...
MCDUFFIE...BURKE...COLUMBIA AND AIKEN COUNTIES THROUGH 100 AM EDT...

AT 1127 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
A CLUSTER OF THUNDERSTORMS MOVING INTO THE CENTRAL SAVANNAH RIVER
AREA FROM THE SOUTH. THESE STORMS WILL AFFECT THE AREA THROUGH
1230 AM.

EXPECT WIND GUSTS NEAR 40 MPH...FREQUENT LIGHTNING...AND HEAVY
DOWNPOURS. PONDING OF WATER WILL OCCUR IN POOR-DRAINAGE AREAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS. &&

LAT...LON 3360 8210 3353 8201 3359 8194 3357 8128
      3318 8177 3315 8227 3322 8224 3326 8226
      3331 8234 3335 8255 3341 8255 3360 8265
TIME...MOT...LOC 0327Z 187DEG 22KT 3347 8194

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 11:29 PM EDTSpecial Weather StatementCAEAiken61 min
Jun 11, 12:19 AM EDTSevere Thunderstorm WarningCAEAiken, Edgefield, Lexington, McCormick, Newberry, Richland and 1 more56 min
Jun 11, 12:58 AM EDTSevere Thunderstorm WarningCAEFairfield, Newberry, Richland51 min
Jun 11, 1:33 AM EDTSpecial Weather StatementCAEFairfield27 min
Jun 11, 1:34 PM EDTSpecial Weather StatementCAEEdgefield56 min
Jun 11, 1:45 PM EDTSevere Thunderstorm WarningCAEEdgefield45 min
Jun 11, 3:05 PM EDTSpecial Weather StatementCAESaluda25 min
Jun 11, 3:28 PM EDTSpecial Weather StatementCAESaluda47 min
Jun 11, 4:03 PM EDTSpecial Weather StatementCAEAiken, Barnwell42 min
Jun 11, 4:19 PM EDTSpecial Weather StatementCAEFairfield26 min
Jun 11, 4:24 PM EDTSevere Thunderstorm WarningCAELexington, Newberry35 min
Jun 11, 4:50 PM EDTAreal Flood AdvisoryCAELexington, Richland3 hr
Jun 11, 4:57 PM EDTSpecial Weather StatementCAEBamberg63 min
Jun 11, 5:05 PM EDTFlash Flood WarningCAERichland3 hr
Jun 11, 5:07 PM EDTSpecial Weather StatementCAERichland23 min
Jun 11, 5:36 PM EDTSpecial Weather StatementCAEFairfield39 min
Jun 11, 6:00 PM EDTSpecial Weather StatementCAEKershaw60 min
Jun 11, 6:39 PM EDTSpecial Weather StatementCAEKershaw, Lancaster66 min
Jun 10, 10:39 PM EDTSpecial Weather StatementCAEBurke51 min
Jun 11, 2:09 PM EDTSevere Thunderstorm WarningCAEBurke, Richmond51 min
Jun 11, 6:14 PM EDTSpecial Weather StatementCAEBurke, Richmond31 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2014Severe Thunderstorm Warnings in Georgia, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.